Hail, Jackson
- When
- May 15, 3:40 PM CST
- Where
- Jackson County, 1.68 mi E of Diaz
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.630, -91.240
While it heated up, it was not dry everywhere on the 15th. Before the ridge of high pressure could get here, a stationary front was in place across northeast sections of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
While it heated up, it was not dry everywhere on the 15th. Before the ridge of high pressure could get here, a stationary front was in place across northeast sections of the state. Surrounding the front, scattered thunderstorms popped up during the afternoon. Some of the storms became strong to severe.
Mainly hail occurred with the strongest storms. The largest stones were about the size of a lime (two inches in diameter), and were reported just southwest of Salado (Independence County) at 711 pm CDT. Quarter to golf ball size hail was produced at few miles west of Pocahontas (Randolph County), north of Huff, southwest of Batesville, and at Cushman (all in Independence County).
A few days later (on the 18th), a powerful storm system went from the southern Plains to the upper Midwest, with a cold front dragged into the region by the system. As the day began, storms were ongoing from Texas into Oklahoma. A line of storms eventually made it into western Arkansas by 200 pm CDT.
Just like on the 1st, part of the line bowed out (indicating the presence of strong to damaging winds) from Fort Smith (Sebastian County) to Clarksville (Johnson County). There was extensive tree damage, with trees on houses and blocking roads. Hardest hit areas inlcuded Paris and Scranton (both in Logan County). Gusts likely exceeded 90 mph.
Along the way, several photos showed a lot of dust kicked up by the wind. Gustnadoes or dust devils were also generated as the wind speed rapidly increased. There was a weak tornado (rated EF0) produced three miles west of Slovak (Prairie County). A couple of grain bins were dented or pushed in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 1:51 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 251 PM CDT Wed May 15 2019 .SHORT TERM...Tonight Through Friday Quite the warmup noted across the state today with widespread 80s noted from 19z surface obs along with a few sites taking a run at 90F. Visible satellite imagery shows an extensive CU field extending outward from a surface ridge centered over central LA. Northeast of the area, a southwestward moving boundary from an early morning TS complex will be the primary focus for additional TS development. Aloft, NW flow persists over the region with some weak energy expected to approach the NE Arkansas/SE Missouri area this evening and tonight. Given a high CAPE/low shear environment in place across roughly the northeast third of the state, some strong to occasionally severe storms will be possible through tonight. Large hail and a damaging wind gust or two will be the main concerns. After tonight, NW flow aloft will persist through Thursday and surface ridging will build further northward. Attm, a dry forecast is anticipated for the state tomorrow. For Friday, as H500 ridging intensifies over the SE and a large scale trough progresses eastward from the west coast, southwesterly flow will commence. Dry weather will persist through the end of the work week with southerly winds intensifying across the state. && .LONG TERM...Friday Night Through Wednesday Arkansas will be in a fairly active pattern during the extended term, as two energetic upper level systems clip the state. The first system will impact the area primarily Saturday and Saturday night, as a shortwave intensifies as it moves across the Rockies into the Plains and acquires a negative tilt. The GFS and Canadian models are showing this sytem to be a bit more energetic than the ECMWF, but nonetheless this looks to be a potential severe weather maker. Models show a very deep low-level moisture profile, with quite a bit of potential instability ahead of this system during the day on Saturday. The associated surface low will bring a cold front into the state on Sunday, and stall it out somewhere across the state, or just to the south. The models are having quite a bit of difficulty settling on a solution at this point, but this should begin to move back to the north as a warm front on Monday, re-establishing a moist low-level environment. The next system will impact the area on Tuesday and Tuesday night, and at this range there is a bit more disagreement between the models as to the timing and strength of the system. By and large, it looks like this system may bring another round of severe weather, and the trof looks like it may acquire a negative tilt like the previous system. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 66 87 67 87 / 30 0 0 0 Camden AR 64 88 65 88 / 10 0 0 0 Harrison AR 64 85 63 84 / 30 0 0 0 Hot Springs AR 64 86 65 87 / 10 0 0 0 Little Rock AR 67 88 67 88 / 20 0 0 0 Monticello AR 66 88 67 88 / 10 0 0 0 Mount Ida AR 63 85 64 85 / 10 0 0 0 Mountain Home AR 63 87 64 86 / 30 0 0 0 Newport AR 66 88 66 88 / 30 0 0 0 Pine Bluff AR 66 88 67 88 / 10 0 0 0 Russellville AR 64 87 64 87 / 20 0 0 0 Searcy AR 65 88 65 87 / 30 0 0 0 Stuttgart AR 67 88 66 88 / 20 0 0 0 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...67 / Long Term...53
Hazardous Weather Outlook National Weather Service Little Rock AR 320 AM CDT Wed May 15 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-161000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 320 AM CDT Wed May 15 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Some isolated thunderstorms are forecast for northeast and portions of central sections of the area through this afternoon and evening. While the overall threat for seeing severe weather will be low...a few strong to briefly severe thunderstorms will be possible with this activity. Hail and high winds will be possible with the strongest winds. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Showers and thunderstorms will move across Arkansas on Saturday and Saturday night, with severe thunderstorms possible. Damaging winds and large hail would be the primary concern with any severe thunderstorms. A few tornadoes could also be possible, primarily during the afternoon and early evening. Additional showers and thunderstorms will be possible into next week, with strong storms a possibility around Monday or Tuesday. Keep in mind that the forecast will likely change somewhat between now and the weekend and early next week. Continue to monitor the latest forecasts and outlooks over the next several days for any updates or changes. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 62/57
Special Weather Statement
National Weather Service Little Rock AR
309 PM CDT Wed May 15 2019
ARZ008-152045-
Randolph AR-
309 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Success, or 10 miles south of Doniphan, moving southeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Reyno... Pitman...
LAT...LON 3649 9077 3644 9078 3643 9077 3643 9076
3642 9077 3641 9075 3631 9075 3647 9090
3650 9087 3650 9078
TIME...MOT...LOC 2009Z 309DEG 7KT 3647 9078
44Special Weather Statement
National Weather Service Little Rock AR
345 PM CDT Wed May 15 2019
ARZ008-152130-
Randolph AR-
345 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or 8 miles south of Doniphan, moving southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Reyno... Maynard...
Biggers... Elkins Park...
Middlebrook... Pitman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3648 9077 3644 9078 3643 9077 3643 9076
3642 9077 3641 9075 3634 9075 3633 9088
3650 9096 3650 9078
TIME...MOT...LOC 2045Z 334DEG 6KT 3650 9085
44Special Weather Statement
National Weather Service Little Rock AR
414 PM CDT Wed May 15 2019
ARZ006-007-152200-
Sharp AR-Fulton AR-
414 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON AND
NORTHEASTERN SHARP COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mammoth Spring, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cherokee Village... Highland in Sharp County...
Mammoth Spring... Hardy...
Mammoth Spring State Park... Armstrong...
Saddler Falls... Wirth...
Ozark Acres...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3649 9141 3649 9140 3634 9129 3626 9151
3648 9161 3650 9157 3650 9141
TIME...MOT...LOC 2114Z 324DEG 11KT 3645 9150
44The Memphis radar (KNQA), 128 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
27 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.
This was reported via Twitter.
Hail size was estimated from a video posted online.
Numerous trees were down in the town of Paris.
Numerous trees were downed from Paris to north of Subiaco toward Morrison Bluff.
Several trees were down as a result of wind gusts to 60 mph.
A large tree was uprooted.
A gust of 60 mph was estimated from a thunderstorm.
Trees were down along Main Street in Coal Hill.
Numerous trees were down north of Subiaco in the Patterson Bluff Area. The time is estimated from radar.
A thunderstorm wind gust was estimated at 60 mph.
The top half of a tree was reported to have fallen on a house.
Limbs were reported down in the city of Clarksville.
Trees were reported blown down around Harrison.
Multiple trees were reported down south of Bismarck.
Power lines were blown down across Highway 7 near Bismarck.
The Cimarron Inn on Frontage Rd. sustained roof damage.
A tree was down off of Hinkson Rd.
A tree was blown down across Baseline Rd. All lanes were temporarily blocked.
Trees were reported blown down.
A large tree was blown over and blocking Stewart Rd.
A 60 mph wind gust was estimated near the intersection of Hwy. 31 and Simpson Rd. in southern Lonoke County.
A large tree was down along Hwy. 31 at Simpson Rd.
A tree was down on a house on Bowen Rd. near Furlow.
A tree fell on a barn. Trees were also uprooted.
Minor structural damage was reported at Caney Creek Baptist Church along Hwy. 31 near Laster Rd.
Powerlines were down near the intersection of Hwy. 381 and Hillman Rd.
Limbs and trees were reported down near Blakemore.
A weak EF0 tornado was confirmed near Slovak from thunderstorms that occurred Saturday evening. Damage was minimal as the tornado remained over mostly farmland.
Trees were down across Hwy. 7 and all lanes were temporarily blocked.
Winds were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyThe tornado archive for Arkansas, 2019Warnings in Arkansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823097, 823098, 823099, 823100, 823101, 823102, 823103, 823104, 825010, 833862, 825008, 825014, 825017, 825021, 825024, 825026, 825027, 825030, 825032, 825033, 825034, 825051, 825053, 825056, 825057, 825058, 825064, 825069, 825072, 825077, 825081, 825085, 825087, 831115, 825089, 825090.